Wisconsin, 2008

Heavy Rain in Wisconsin, March 2 to 3, 2008

March 2 to 3, 2008 · NWS GRB · 1 event in 1 county or zone

A low pressure system produced heavy rainfall across parts of eastern Wisconsin as it moved through the state late March 2nd and early March 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system produced heavy rainfall across parts of eastern Wisconsin as it moved through the state late March 2nd and early March 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 2, 7:52 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 2, 7:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
752 PM CST SUN MAR 2 2008

.UPDATE...BAND OF TSRA WORKING THROUGH THE ERN PART OF THE FCST
AREA. NO REPORTS OF SMALL HAIL YET...BUT ATM CERTAINS SEEMS
FAVORABLE FOR SUCH. EXPECT WIDESPREAD .25 TO .50 INCH AMNTS OVER
E-C WI. AS LONG AS RAINFALLS STAY IN THAT RANGE ANY FLOODING SHOULD
BE LIMITED TO URBAN AREAS WHERE STORM SEWER GRATES MAY BE BLOCKED
BY SNOW AND ICE.

VSBYS EDGING DOWN ACRS THE AREA. STILL EXPECT THERE WL BE SOME
DENSE FG LATE THIS EVENING...ESP IN AREAS THAT ARE NOT GETTING
HEAVY PCPN.

ATTENTION THEN TURNS TO POTENTIAL FOR WINTER WX EVENT BEHIND THE
COLD FRONT. FRONT EDGING EWD INTO THE AREA. COLD AIR LAGGING BACK
A BIT AT THE SFC...BUT HAVE ALREADY RECEIVED A FEW REPORTS OF SOME
ICING FM NRN WI. THAT/S PROBABLY DUE TO OUTDOOR SFCS REMAINING
COLD DESPITE SFC AIR TEMPS ABV FZG. SO ITS LIKELY MOST AREAS WL
HAVE A PERIOD OF FZRA/PL BEFORE GOING OVER TO SNOW. FEELING RIGHT
NOW IS THAT TIMING OF THE CHANGEOVER THAT WE HAVE IN THE CURRENT
FCST IS A LITTLE FAST...ESP IN THE EAST. BUT NOT SURE ADJUSTMENT
TO WINTER WX ADVISORY TIMING WOULD BE BIG ENOUGH TO MAKE IT WORTH
WHILE. NOT GOING TO MAKE A CHG IF IT/S ONLY FOR AN HOUR OR TWO.

ALSO SOME CONCERN OVER EXACTLY WHERE WORST CONDITIONS WL DEVELOP.
THE FAR NW PART OF THE FCST AREA MAY HAVE PCPN END OR AT LEAST
DIMINISH FAIRLY QUICKLY ONCE CHANGE OCCURS. BAND OF HVY SNOW NOW
OVER WRN IA SEEMS LIKELY TO HEAD NE AND SHOULD CUT RIGHT ACRS THE
FCST AREA FM SW-NE. WL NEED TO WATCH CHANGEOVER LINE AND TRY TO
GET A FEEL FOR HOW MUCH PCPN WL FALL ONCE CHG TO FZG/FZN PCPN
OCCURS.

PLAN RIGHT NOW IS TO SEND OUT FCST UPDATE BTWN 900 PM AND 930 PM.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 509 PM CST SUN MAR 2 2008...

UPDATE...NEED TO MAKE SOME ADJUSTMENTS TO THE START OF THE FCST.
CONCERNED THAT VSBYS WL CRASH WITH DUSK APPROACHING AS SFC DWPTS
ABV FZG CONT TO ADVECT NWD OVER DEEP SNOWPACK. THE N COULD BE
ESPECIALLY PROBLEMATIC AS TEMP/DWPT SPREADS ALREADY NEAR ZERO THERE.
WL UPDATE TO INCLUDE AREAS OF DENSE FG. WOULD PREFER NOT TO THROW
A DENSE FG ADVISORY ON TOP OF CURRENT WINTER WX ADVISORY...SO FOR
NOW WL TRY TO HANDLE WITH NEW GRIDS/ZONES AND SPS.

SECOND PROBLEM IS ARC OF CONVECTION BUILDING NEWD TOWARD THE FCST
AREA. WL UPDATE TO INCLUDE CHC OF THUNDER FOR THE SERN 2/3 OF THE
FCST AREA FOR THE EVENING. WL REASSESS EXTENT AND TIMING LATER
THIS EVENING.

WL ALSO DELAY CHG TO FZN PCPN OVER THE NW PART OF THE FCST AREA A
BIT BASED ON THE LATEST RUC/GFS FCST SOUNDINGS AND SFC DATA.

SKOWRONSKI

DISCUSSION ISSUED AT 350 PM CST SUN MAR 2 2008...

SHORT TERM...TONIGHT AND MONDAY
LOW PRESSURE AND ASSOCIATED COLD FRONT WILL SWEEP ACROSS
THE AREA TONIGHT. ANOTHER LOW PRESSURE SYSTEM WILL MOVE ALONG
THE FRONT LATER TONIGHT. FIRST WAVE HEADING TOWARDS THE
AREA LATE THIS AFTERNOON. RAIN AND DRIZZLE WILL OVERSPREAD
THE AREA DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING
HOURS. THE RAIN WILL THEN GRADUALLY BECOME MIXED WITH SLEET AND
FREEZING RAIN OVER THE WEST LATER THIS EVENING. THE CHANGE OVER
WILL SLOWLY PUSH EASTWARD INTO THE LAKESHORE REGION AROUND 09Z.
WITH THE DIFFERENCES IN THE TIMING OF THE CHANGE OVER AND WHEN THE
PRECIPITATION WILL END...HAVE 3 DIFFERENT CUTS IN THE WINTER
WEATHER MESSAGE TO REFLECT THIS TREND. ANOTHER WAVE WILL MOVE
ALONG THE FRONT ON MONDAY...AND COULD BRING AN ACCUMULATING SNOW
TO THE FAR EAST. GENERALLY HAVE 1 TO 2 INCHES OVER THE WEST AND 1
TO 3 INCHES OVER THE EAST BASED ON WAVE COMING UP LATE TONIGHT
INTO MONDAY MORNING...AND TIMING OF THE CHANGE OVER. EVENING SHIFT
WILL NEED TO MONITOR THE TIMING OF THE CHANGE OVER TO SEE IF MORE
OR LESS SNOW WILL OCCUR.

SNOW WILL LINGER ACROSS THE EAST MONDAY MORNING...BUT MODELS SUGGEST
850MB MOISTURE SCOURS OUT PRETTY QUICKLY BY 15Z. HAVE AN ADDITIONAL
COUPLE INCHES OVER THE FAR EAST. TEMPERATURES SHOULD NOT REBOUND
MUCH FROM THE MORNING LOWS.

LONG TERM...MAIN CHALLENGE CENTERS ON DEVELOPING LONG WAVE TROF
OVR THE GREAT LAKES REGION TUESDAY NIGHT THROUGH FRIDAY.

COLD HIGH PRESSURE SETTLING INTO THE REGION MONDAY NIGHT INTO
TUESDAY WILL PROVIDE BELOW NORMAL TEMPS. A SRN STREAM SYSTEM STILL
PROGGED TO PASS SOUTH OF THE STATE. NE WINDS AND COLD AIR MAY
SUPPORT SOME FLURRIES OVER LAKE MICHIGAN.

HOWEVER NRN STREAM TROF WILL BEGIN TO IMPACT THE TOWARD THE MIDDLE
OF THE WEEK. LATEST PROGS INDICATE MAIN ASSOCIATED CLIPPER TYPE
LOW PRESSURE SYSTEM TO TRACK OVER THE STATE WED INTO WEDNESDAY
NIGHT BUT SLOWS DOWN OVER THE EASTERN GREAT LAKES REGION INTO
THURSDAY...LEAVING A GOOD PORTION OF THE FORECAST AREA IN WRAP
AROUND CAA. DO NOT EXPECT SNOW FOR THE ENTIRE TIME PERIOD FROM
TUESDAY NIGHT THROUGH THURSDAY NIGHT...BUT FLURRIES AND SNOW
SHOWERS QUIET POSSIBLE...ESPECIALLY WITH THE COLD H8 TEMPS WITH
THE EARLY MARCH SUN FOR SOME AFTERNOON INSTAB CONTRIBUTION. BELOW
NORMAL TEMPS EXPECTED THIS WEEK WITH THE COLD UPPER TROF AND
BUILDING SURFACE HIGH. LEFT FRIDAY DRY AS LATEST PROGS INDICATE
UPPER HEIGHTS BEGIN TO INCREASE AS THE COLD SURFACE HIGH DRIFTS
OVER THE REGION FRIDAY INTO THE WEEKEND. SOME MODERATING
TEMPERATURES EXPECTED NEXT WEEKEND ON THE BACKSIDE OF THE HIGH.

AVIATION...WIDESPREAD IFR/MVFR CONDITIONS EXPECTED TONIGHT. RAIN
AND DRIZZLE WILL CHANGE OVER TO SNOW...SLEET AND FREEZING RAIN...
THEN TO ALL SNOW. THE CHANGE OVER SHOULD BEGIN AT KRHI...KAUW...
KISW LATER THIS EVENING...THEN SLOWLY SPREAD TOWARDS THE LAKE SHORE
AROUND 09Z. SNOW WILL LINGER INTO MONDAY MORNING FOR LOCATIONS
EAST OF A IRON MOUNTAIN TO STEVENS POINT LINE. SKIES WILL BECOME
PARTLY CLOUDY FROM WEST TO EAST DURING THE MORNING AND EARLY
AFTERNOON HOURS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY
FOR WIZ013-020-021-031-037>039-045-048-049-073-074.

WINTER WEATHER ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR WIZ022-
040-050.

WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR WIZ005-010>012-
018-019-030-035-036.

&&
Hazardous weather outlook, Mar 2, 2:56 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
256 PM CST SUN MAR 2 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
256 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AS A COLD FRONT TRACKS INTO WESTERN WISCONSIN LATE THIS AFTERNOON
INTO EARLY THIS EVENING...RAIN IS EXPECTED TO DEVELOP ALONG AND
AHEAD OF THE FRONT.  COLDER AIR ON NORTHWEST WINDS WILL POUR INTO
THE REGION. AS A RESULT...RAIN IS EXPECTED TO CHANGE TO A MIXTURE
OF FREEZING RAIN...SLEET AND SNOW BEFORE TURNING TO ALL SNOW
OVERNIGHT.  THE CHANGEOVER IS EXPECTED TO BEGIN LATE THIS EVENING
OVER CENTRAL AND NORTH CENTRAL WISCONSIN...AND THEN AFTER MIDNIGHT
OVER NORTHEAST WISCONSIN.  WINTER WEATHER ADVISORIES HAVE BEEN
POSTED FOR TONIGHT INTO MONDAY MORNING.

WITH TEMPERATURES FALLING BELOW THE FREEZING MARK TONIGHT...WET
ROADS ARE EXPECTED TO BECOME ICE COVERED AND SLIPPERY. OVER EASTERN
WISCONSIN...ENOUGH RAIN AND SNOW MELT MAY OCCUR TO CAUSE SOME
PONDING ON AREA ROADS...ESPECIALLY IN URBAN AREAS WHERE STORM
DRAINS ARE CLOGGED DUE TO SNOW AND ICE.  TRAVEL CONDITIONS WILL
BECOME HAZARDOUS OVER MOST OF THE FORECAST AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ON MONDAY...SNOW MAY LINGER INTO THE MORNING HOURS ACROSS PARTS
OF FAR NORTHEAST AND EAST CENTRAL WISCONSIN. SOME ADDITIONAL MINOR
SNOW AND ICE ACCUMULATIONS ARE LIKELY...SO TRAVEL CONDITIONS MAY
REMAIN HAZARDOUS.

AN ALBERTA CLIPPER IS FORECAST TO SWEEP INTO THE REGION WEDNESDAY
INTO WEDNESDAY NIGHT AND BRING ANOTHER CHANCE OF LIGHT SNOW TO
NORTHEAST WISCONSIN.  DEPENDING ON THE EXACT TRACK OF THE SURFACE
LOW...MINOR ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO RELAY SNOW ACCUMULATIONS AND REPORTS OF
FREEZING PRECIPITATION TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-031300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
256 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

RE/TH

In the hours before

Special weather statement, Mar 2, 5:25 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
525 PM CST SUN MAR 2 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
525 PM CST SUN MAR 2 2008

...DENSE FOG EXPECTED THIS EVENING...

FOG WILL THICKEN THIS EVENING...WITH AREAS OF DENSE FOG EXPECTED TO
DEVELOP. THE DENSE FOG WILL AFFECT NORTH-CENTRAL WISCONSIN FIRST...THEN
EXPAND SOUTHEAST INTO CENTRAL...NORTHEAST...AND FINALLY EAST-CENTRAL
WISCONSIN THROUGHOUT THE EVENING.

THE FOG COULD REDUCE VISIBILITIES TO BELOW 1/4 MILE AT TIMES...AND LEAD
TO VERY HAZARDOUS TRAVEL CONDITIONS. IF YOU WILL BE HEADING OUT ON THE
ROADWAYS THIS EVENING...BE PREPARED FOR THE FOG. WHEN DRIVING IN FOG...
ALWAYS SLOW DOWN TO THE POINT WHERE YOU WILL BE ABLE TO STOP IF YOU
SUDDENLY ENCOUNTER AN OBJECT IN THE ROADWAY.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Mar 2, 6:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
630 PM CST SUN MAR 2 2008

WIZ005-010>013-018>021-030-035-036-073-030300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
630 PM CST SUN MAR 2 2008

...DENSE FOG EXPECTED THIS EVENING...

FOG WILL THICKEN THIS EVENING...AND IT IS EXPECTED TO BECOME QUITE
DENSE. THE DENSE FOG WILL AFFECT NORTH-CENTRAL WISCONSIN FIRST...THEN
EXPAND SOUTHEAST INTO CENTRAL...NORTHEAST...AND FINALLY EAST-CENTRAL
WISCONSIN THROUGHOUT THE EVENING.

THE FOG COULD REDUCE VISIBILITIES TO BELOW 1/4 MILE AT TIMES...AND LEAD
TO VERY HAZARDOUS TRAVEL CONDITIONS. IF YOU WILL BE HEADING OUT ON THE
ROADWAYS THIS EVENING...BE PREPARED FOR THE FOG. WHEN DRIVING IN FOG...
ALWAYS SLOW DOWN TO THE POINT WHERE YOU WILL BE ABLE TO STOP IF YOU
SUDDENLY ENCOUNTER AN OBJECT IN THE ROADWAY.

WIZ022-031-037>040-045-048>050-074-030300-
SOUTHERN OCONTO-DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING STURGEON BAY...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON AND TWO RIVERS
630 PM CST SUN MAR 2 2008

...SCATTERED THUNDERSTORMS AND SOME DENSE FOG EXPECTED THIS EVENING...

SCATTERED THUNDERSTORMS WILL WORK ACROSS THE AREA DURING THE EVENING
HOURS. THE STORMS ARE LIKELY TO PRODUCE BRIEF HEAVY RAIN...AND SMALL
HAIL. MINOR STREET FLOODING IS LIKELY IN URBAN AREAS SINCE MANY STORM
SEWER GRATES ARE BLOCKED BY SNOW AND ICE.

FOG IS EXPECTED TO THICKEN THIS EVENING AS WELL...WITH AREAS OF DENSE
FOG EXPECTED AFTER 900 PM. THE FOG COULD REDUCE VISIBILITIES TO BELOW
1/4 MILE AT TIMES...AND LEAD TO VERY HAZARDOUS TRAVEL CONDITIONS. IF YOU
WILL BE HEADING OUT ON THE ROADWAYS...BE PREPARED FOR THE FOG. WHEN
DRIVING IN FOG...ALWAYS SLOW DOWN TO THE POINT WHERE YOU WILL BE ABLE TO
STOP IF YOU SUDDENLY ENCOUNTER AN OBJECT IN THE ROADWAY.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Door

When
March 2, 8:00 PM CST to March 3, 12:00 AM CST
Where
Door County, 1.38 mi N of Forestville
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
44.700, -87.505

Rainfall of 0.72 inch was measured near Forestville for the 24 hours ending on the morning of March 3rd. Most of the rain fell in just a few hours overnight. The rain fell on a deck covered with about 30 inches of snow. The homeowner was beneath the deck, apparently attempting to jack up the sagging structure, when the combined weight of the rain and snow caused it to collapse on him. The man died after being buried in snow and timbers.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Door2008-03-0363MalePermanent StructureIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86471.